Connecticut, 2005

Damaging Winds in Connecticut, July 22, 2005

July 22, 2005 · NWS BOX · 2 events in 2 counties and zones

A line of thunderstorms produced severe wind gusts across northern Connecticut during the evening hours of 22 July. These severe wind gusts knocked down trees and caused power outages across Enfield and Somers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A line of thunderstorms produced severe wind gusts across northern Connecticut during the evening hours of 22 July. These severe wind gusts knocked down trees and caused power outages across Enfield and Somers. No injuries directly resulted from these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 22, 3:43 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 3:43 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
443 PM EDT FRI JUL 22 2005

.SHORT TERM (TONIGHT AND SATURDAY)...
A WEAK SURFACE TROUGH EXTENDS SOUTHWESTWARD RIGHT OFF THE
MASSACHUSETTS COAST THIS AFTERNOON.  COLD FRONT HAS BEEN SLOW TO
PUSH SOUTHWARD...AT 18Z WAS STILL ALONG THE FAR NORTHERN NY/VT/NH.
WITH LAPS CAPE VALUES AT 1000 TO 2000 J/KG ACROSS THE INTERIOR AND
LITTLE OR NO CONVECTIVE INHIBITION AWAY FROM THE COAST...CHANCE FOR
SHOWERS THUNDERSTORMS WILL CONTINUE INTO THIS EVENING.

SHORT WAVE STILL EXPECTED TO HELP KICK COLD FRONT SOUTHEASTWARD...
BUT EXPECT FRONT TO ARRIVE TOWARDS MIDNIGHT...CROSSING THROUGH THE
AREA DURING THE LATE NIGHT HOURS. TAPER CHANCE POPS FROM CHANCE TO
DRY NW TO SE DURING THE 6 TO 12Z TIMEFRAME.

SATURDAY DRIER AIR MOVES INTO THE AREA VIA NW FLOW AND SURFACE HIGH
PRESSURE BUILDS IN FROM THE WEST...A MOSTLY SUNNY SKY ANTICIPATED
ACROSS MUCH OF THE AREA.  SHORT WAVE CROSSING JUST NE OF FORECAST
AREA COULD BRING A FEW EXTRA CLOUDS TO COASTAL MA/SOUTHERN NH DURING
THE AFTERNOON...BUT DRY CONDITIONS PREVAIL.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
FAIRLY GOOD AGREEMENT IN OVERALL PATTERN BETWEEN THE VARIOUS MODELS
IN THIS TIME FRAME.  HPC FAVORED THE GFS...AND IS WHAT FORECAST WAS
BASED ON.  THERE IS ENOUGH UNCERTAINTY IN THE MODELS TO WARRANT
BELOW NORMAL CONFIDENCE IN THE TIMING DETAILS.

USED A BLEND OF LATEST MEX AND HPC GUIDANCE WITH PREVIOUS FORECAST
FOR ALL PERIODS.

HIGH PRESSURE WILL DOMINATE OUR WEATHER SATURDAY NIGHT INTO
SUNDAY...FOLLOWED BY A COLD FRONT MONDAY.  BIG QUESTION IS WHETHER
OR NOT THIS FRONT WILL PUSH THROUGH COMPLETELY...OR STALL OUT ALONG
THE COAST.  WITH HIGH PRESSURE FARTHER EAST OVER THE NORTH
ATLANTIC...AM COUNTING ON FRONT TO STALL.

THIS FRONT EXPECTED TO PUSH NORTH AS A WARM FRONT TUESDAY...FOLLOWED
BY A SLOW MOVING COLD FRONT TUESDAY NIGHT INTO WEDNESDAY.  THIS
SHOULD MAKE FOR AN UNSETTLED SECOND HALF OF NEXT WEEK.

AVIATION...
VFR CONDITIONS IN NEAR TERM BUT THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL PERSIST INTO THIS EVENING.  ANY THUNDERSTORM
WOULD HAVE THE POTENTIAL TO BRING A QUICK REDUCTION IN VISIBILITY
AND SOME BRIEFLY GUSTY WINDS.

BY MIDNIGHT CONDITIONS ARE EXPECTED TO BE DRY ACROSS THE MAJORITY OF
SOUTHERN NEW ENGLAND...MOSTLY VFR CONDITIONS EXCEPT SOME PATCHY
LIGHT FOG IN VALLEY LOCATIONS AS WELL AS NANTUCKET.
&&

MARINE...
BEST CHANCE OF TSTMS INTO EARLY THIS EVENING WILL BE NEAR SHORE...
PARTICULARLY ALONG THE NORTH SHORE AND IN BOSTON HRBR. WINDS
EXPECTED TO SHIFT TO THE NORTH OVERNIGHT WITH COLD FRONT PASSAGE.
GENERALLY LIGHT WINDS AND SEAS EXPECTED...WITH SOME SWELLS FROM
DISTANT TROPICAL STORM FRANKLIN.  STAY TUNED TO THE LATEST
STATEMENTS AND FORECASTS FROM THE TROPICAL PREDICTION CENTER FOR
FURTHER DETAILS.

&&

BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION...NMB
LONG TERM...BELK
Hazardous weather outlook, Jul 22, 5:15 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
615 AM EDT FRI JUL 22 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-231100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
615 AM EDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
A COLD FRONT WILL APPROACH THE REGION FROM THE GREAT LAKES THIS
MORNING.  THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS.  THE
THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE BETWEEN 2 AND 4 PM
OVER CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHWEST NEW
HAMPSHIRE...PUSHING INTO RHODE ISLAND AND EASTERN MASSACHUSETTS
BETWEEN 4 AND 6 PM.  ANY THUNDERSTORMS COULD LINGER THROUGH 10 PM.
SOME STORMS COULD PRODUCE FREQUENT LIGHTNING...GUSTY WINDS AND SMALL
HAIL.  THE COLD FRONT WILL PUSH OFF THE SOUTHERN NEW ENGLAND COAST
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY NIGHT AND
MONDAY MORNING. THERE COULD BE SCATTERED SHOWERS AND THUNDERSTORMS AS
THIS FRONT MOVES THROUGH...MAINLY NORTH AND WEST OF HARTFORD...
WORCESTER AND BOSTON.

A FAST WIND FLOW IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CARRY
A LOW PRESSURE AREA OUT OF THE GREAT LAKES INTO NORTHERN NEW
ENGLAND ON WEDNESDAY.  AN ASSOCIATED COLD FRONT WILL BE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION WEDNESDAY INTO
EARLY THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR
POSSIBLE SEVERE THUNDERSTORM ACTIVITY MAINLY NORTH AND WEST OF
INTERSTATE 95.

EVT

In the hours before

Special weather statement, Jul 22, 6:32 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
732 PM EDT FRI JUL 22 2005

CTZ002-MAZ008>011-230030-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-
732 PM EDT FRI JUL 22 2005

AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS EXTENDING FROM PITTSFIELD MASSACHUSETTS TO
POUGHKEEPSIE NEW YORK...MOVING EAST AT 30 MPH.  THESE STORMS HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 50 MPH.

THUNDERSTORMS WILL BE NEAR...MIDDLEFIELD AND CHESTER BY 750 PM EDT...
TOLLAND AND HUNTINGTON BY 800 PM EDT...WESTHAMPTON AND RUSSELL BY 810
PM EDT...NORTHAMPTON AND WESTFIELD BY 820 PM EDT....SPRINGFIELD AND
HARTFORD AROUND 830 PM.

WTB/MCJ

The radar

The Boston radar (KBOX), 118 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 22, 7:52 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.967, -72.567

Thunderstorm Wind, Tolland

When
July 22, 7:57 PM EST
Where
Tolland County, Somers
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.983, -72.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465481, 5465482.